I was recently rounding on a gentleman in the ICU with acute promyelocytic leukemia (APL) who, after starting induction therapy with tretinoin (all-trans retinoic acid), developed fever, hypotension, new pulmonary infiltrates with associated respiratory failure and AKI requiring dialysis. It was suspected that he had developed the differentiation syndrome.
Recall that APL is a variant of acute myeloid leukemia (AML). APL is typically defined by the presence of a fusion gene linking the retinoic acid receptor alpha gene on chromosome 17 with the promyelocytic leukemia gene on chromosome 15. Untreated, APL is the most malignant form of AML. Luckily, it is highly responsive to therapy which usually includes tretinoin. Tretinoin allows the terminal differentiation of malignant promyelocytes to mature neutrophils.
However, therapy with tretinoin can lead to the differentiation syndrome which was previously known (and posted about by Nate ) as retinoic acid syndrome. Symptoms include fever, edema, pulmonary infiltrates, respiratory failure, hypotension, rash, pleural and pericardial effusions, hepatic dysfunction and AKI. The differentiation syndrome occurs in around a quarter of patients treated with tretinoin and is thought to be a cytokine release syndrome but autopsy series have also shown infiltration of various organs including the kidneys with myeloid cells. An interesting case report in AJKD details the enlargement and subsequent return to a more normal size of the kidneys of a patient who developed the differentiation syndrome and AKI which one could speculate occurred as the parenchyma was filled then cleared of cells.
Treatment of the syndrome involves dexamethasone and in some cases holding the tretinoin. The team caring for my patient had given him steroids and briefly held the tretinoin while providing supportive ICU care with vasopressors, mechanical ventilation and broad antibiotics while cultures were cooking. The infectious workup came back negative his overall status improved, and within a few days he was able to come off of dialysis.